• Bernoulli
  • Volume 17, Number 3 (2011), 1015-1043.

Stability for random measures, point processes and discrete semigroups

Youri Davydov, Ilya Molchanov, and Sergei Zuyev

Full-text: Open access


Discrete stability extends the classical notion of stability to random elements in discrete spaces by defining a scaling operation in a randomised way: an integer is transformed into the corresponding binomial distribution. Similarly defining the scaling operation as thinning of counting measures we characterise the corresponding discrete stability property of point processes. It is shown that these processes are exactly Cox (doubly stochastic Poisson) processes with strictly stable random intensity measures. We give spectral and LePage representations for general strictly stable random measures without assuming their independent scattering. As a consequence, spectral representations are obtained for the probability generating functional and void probabilities of discrete stable processes. An alternative cluster representation for such processes is also derived using the so-called Sibuya point processes, which constitute a new family of purely random point processes. The obtained results are then applied to explore stable random elements in discrete semigroups, where the scaling is defined by means of thinning of a point process on the basis of the semigroup. Particular examples include discrete stable vectors that generalise discrete stable random variables and the family of natural numbers with the multiplication operation, where the primes form the basis.

Article information

Bernoulli, Volume 17, Number 3 (2011), 1015-1043.

First available in Project Euclid: 7 July 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

cluster process Cox process discrete semigroup discrete stability random measure Sibuya distribution spectral measure strict stability thinning


Davydov, Youri; Molchanov, Ilya; Zuyev, Sergei. Stability for random measures, point processes and discrete semigroups. Bernoulli 17 (2011), no. 3, 1015--1043. doi:10.3150/10-BEJ301.

Export citation


  • [1] Araujo, A. and Giné, E. (1980). The Central Limit Theorem for Real and Banach Valued Random Variables. New York: Wiley.
  • [2] Bateman, P.T. and Diamond, H. (1969). Asymptotic distribution of Beurling’s generalised prime numbers. In Studies in Number Theory ( W. LeVeque, ed.). MAA Studies in Math. 6. Englewood Cliffs, NJ: Prentice-Hall.
  • [3] Berg, C., Christensen, J.P.R. and Ressel, P. (1984). Harmonic Analysis on Semigroups. Berlin: Springer.
  • [4] Christoph, G. and Schreiber, K. (1998). Discrete stable random variables. Statist. Probab. Lett. 37 243–247.
  • [5] Daley, D.J. and Vere-Jones, D. (2003). An Introduction to the Theory of Point Processes. Volume I: Elementary Theory and Methods, 2nd ed. New York: Springer.
  • [6] Daley, D.J. and Vere-Jones, D. (2008). An Introduction to the Theory of Point Processes. Volume II: General Theory and Structure, 2nd ed. New York: Springer.
  • [7] Davydov, Y. and Egorov, V.A. (2000). Functional limit theorems for induced order statistics of a sample from a domain of attraction of α-stable law, 0<α<2. In Asymptotics in Statistics and Probability: Papers in Honor of George Gregory Roussas ( M.L. Puri, ed.) 85–116. Utrecht: VSP.
  • [8] Davydov, Y., Molchanov, I. and Zuyev, S. (2008). Strictly stable distributions on convex cones. Electron. J. Probab. 13 259–321.
  • [9] Delone, B.N., Dolbilin, N.P., Shtogrin, M.I. and Galiulin, R.V. (1976). A local criterion for regularity of a system of points. Sov. Math. Dokl. 17 319–322.
  • [10] Devroye, L. (1992). Random variate generation for digamma and trigamma distributions. J. Statist. Comput. Simul. 43 197–216.
  • [11] Devroye, L. (1993). A triptych of discrete distributions related to the stable law. Statist. Probab. Lett. 18 349–351.
  • [12] Ellison, W. and Ellison, F. (1985). Prime Numbers. New York: Wiley.
  • [13] Van Harn, K., Steutel, F.W. and Vervaat, W. (1982). Self-decomposable discrete distributions and branching processes. Z. Wahrsch. Verw. Gebiete 61 97–118.
  • [14] Van Harn, K. and Steutel, F.W. (1986). Discrete operator-selfdecomposability and queueing networks. Stoch. Models 2 161–169.
  • [15] Van Harn, K. and Steutel, F.W. (1993). Stability equations for processes with stationary increments using branching processes and Poisson mixtures. Stochastic Process. Appl. 45 209–230.
  • [16] Hellmund, G. (2009). Completely random signed measures. Statist. Probab. Lett. 79 894–898.
  • [17] Hellmund, G., Prokešová, M. and Vedel Jensen, E.B. (2008). Lévy-based Cox processes. Adv. in Appl. Probab. 40 603–629.
  • [18] Kallenberg, O. (1983). Random Measures. New York: Academic Press.
  • [19] Matthes, K., Kerstan, J. and Mecke, J. (1978). Infinitely Divisible Point Processes. Chichester: Wiley.
  • [20] Molchanov, I. (2007). Convex and star shaped sets associated with multivariate stable distributions. Technical report. Available at
  • [21] Møller, J. (2003). Shot noise Cox processes. Adv. in Appl. Probab. 35 614–640.
  • [22] Møller, J., Syversveen, A.R. and Waagepetersen, R.P. (1998). Log Gaussian Cox processes. Scand. J. Statist. 25 451–482.
  • [23] Pakes, A.G. (1995). Characterization of discrete stable laws via mixed sums and Markov branching processes. Stochastic Process. Appl. 55 285–300.
  • [24] Rényi, A. (1957). A characterization of Poisson processes. Magyar Tud. Akad. Mat. Kutató Int. Közl 1 519–527.
  • [25] Resnick, S.I. (1987). Extreme Values, Regular Variation and Point Processes. Berlin: Springer.
  • [26] Rusza, I.Z. (1988). Infinite divisibility. Adv. Math. 69 115–132.
  • [27] Rusza, I.Z. (1988). Infinite divisibility II. J. Theoret. Probab. 1 327–339.
  • [28] Samorodnitsky, G. and Taqqu, M.S. (1994). Stable non-Gaussian Random Processes: Stochastic Models with Infinite Variance. New York: Chapman and Hall.
  • [29] Steutel, F.W. and Van Harn, K. (1979). Discrete analogues of self-decomposability and stability. Ann. Probab. 7 893–899.
  • [30] Stoyan, D., Kendall, W.S. and Mecke, J. (1995). Stochastic Geometry and Its Applications, 2nd ed. Chichester: Wiley.
  • [31] Vere-Jones, D. (2005). A class of self-similar random measures. Adv. in Appl. Probab. 37 908–914.